Alert archive / Indiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 299, NWS Indianapolis, IN

August 18, 2011Daviess County, Knox County, Martin County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 18, 2011, 5:14 PM EDT for Daviess County, Knox County, Martin County, Indiana. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2011, 5:14 PM EDT (21:14 UTC)
Expired
Aug 18, 2011, 6:00 PM EDT
In force
46 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Daviess County, IN, Knox County, IN, Martin County, IN

The radar

The Evansville,IN radar (KVWX), 82 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 5:14 PM EDTHAIL 15 Sw Odon, INQUARTER SIZE HAIL FELL FOR APPROXIMATELY FIVE MINUTES 1.5 SSW OF THE NORTH DAVIESS HIGH SCHOOL. LATE REPORT...TIME APPROXIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1179 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WUUS53 KIND 182114
SVRIND
INC027-083-101-182200-
/O.NEW.KIND.SV.W.0299.110818T2114Z-110818T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
514 PM EDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIESS COUNTY IN SOUTHWEST INDIANA...
  EXTREME NORTHEASTERN KNOX COUNTY IN SOUTHWEST INDIANA...
  WEST CENTRAL MARTIN COUNTY IN SOUTHWEST INDIANA...

* UNTIL 600 PM EDT

* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES NORTH OF WASHINGTON...OR 24 MILES NORTHEAST OF VINCENNES...
  AND MOVING SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WASHINGTON...
  PLAINVILLE...
  MONTGOMERY...
  CANNELBURG...
  WEST BOGGS LAKE...
  LOOGOOTEE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3869 8684 3857 8720 3889 8721 3890 8701
TIME...MOT...LOC 2114Z 351DEG 6KT 3882 8711
WIND...HAIL 60MPH 1.00IN

$$

HOMANN/JP
3 follow-up statements
250 
WWUS53 KIND 182127
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
527 PM EDT THU AUG 18 2011

INC027-083-101-182200-
/O.CON.KIND.SV.W.0299.000000T0000Z-110818T2200Z/
DAVIESS-KNOX-MARTIN-
527 PM EDT THU AUG 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DAVIESS...
EXTREME NORTHEASTERN KNOX AND WEST CENTRAL MARTIN COUNTIES UNTIL 600
PM EDT...

AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES
NORTH OF WASHINGTON...OR 23 MILES NORTHEAST OF VINCENNES...MOVING
SOUTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  WASHINGTON...PLAINVILLE...MONTGOMERY...CANNELBURG...WEST BOGGS LAKE
  AND LOOGOOTEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3869 8684 3857 8720 3889 8721 3890 8701
TIME...MOT...LOC 2127Z 351DEG 6KT 3881 8712
WIND...HAIL 60MPH 1.00IN

$$

HOMANN/JP
430 
WWUS53 KIND 182140
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
540 PM EDT THU AUG 18 2011

INC027-083-101-182200-
/O.CON.KIND.SV.W.0299.000000T0000Z-110818T2200Z/
DAVIESS-KNOX-MARTIN-
540 PM EDT THU AUG 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DAVIESS...
EXTREME NORTHEASTERN KNOX AND WEST CENTRAL MARTIN COUNTIES UNTIL 600
PM EDT...

AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES
NORTH OF WASHINGTON...OR 23 MILES NORTHEAST OF PETERSBURG...MOVING
SOUTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  WASHINGTON...MONTGOMERY...CANNELBURG...WEST BOGGS LAKE AND
  LOOGOOTEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3869 8684 3857 8720 3889 8721 3890 8701
TIME...MOT...LOC 2139Z 342DEG 5KT 3880 8711
WIND...HAIL 60MPH 1.00IN

$$

HOMANN/JP
147 
WWUS53 KIND 182152
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
552 PM EDT THU AUG 18 2011

INC027-083-101-182203-
/O.EXP.KIND.SV.W.0299.000000T0000Z-110818T2200Z/
DAVIESS-KNOX-MARTIN-
552 PM EDT THU AUG 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR DAVIESS...EXTREME NORTHEASTERN
KNOX AND WEST CENTRAL MARTIN COUNTIES WILL EXPIRE AT 600 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3869 8684 3857 8720 3889 8721 3890 8701
TIME...MOT...LOC 2153Z 342DEG 5KT 3878 8710

$$

HOMANN/JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:44 PM EDT, 30 minutes earlier.

Area forecast discussion, Aug 18, 4:44 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
444 PM EDT THU AUG 18 2011

.UPDATE...
AVIATION SECTION UPDATED BELOW

&&

.SYNOPSIS...

A SERIES OF UPPER LEVEL DISTURBANCES IN NORTHWEST FLOW AROUND
UPPER RIDGING OVER WESTERN AND CENTRAL PORTIONS OF THE NATION MAY
LEAD TO PERIODS OF THUNDERSTORMS THROUGH MONDAY. HIGH PRESSURE RE-
ESTABLISHES ITSELF ACROSS THE REGION THROUGH MID WEEK NEXT WEEK.

&&

.NEAR TERM /REST THIS AFTERNOON AND TONIGHT/...

AREA OF SHOWERS ACROSS MAINLY WEST/CENTRAL IL IS LOOKING DISORGANIZED
AND WEAK AT THIS HOUR...SO TAPERED BACK FROM SCATTERED
THUNDERSTORMS TO 30% CHANCE TO ISOLATED FOR LATER THIS AFTERNOON
AND INTO TONIGHT. THIS FEATURE IS ASSOCIATED WITH A SHORTWAVE
WHICH MODELS PROG TO SHIFT ACROSS CENTRAL INDIANA THROUGH THIS
EVENING...ALONG A DIFFUSE FRONTAL BOUNDARY...MOVING INTO CENTRAL
INDIANA AROUND 21Z. THERE IS THE POTENTIAL TO SPARK
THUNDERSTORMS...THOUGH FORCING IS WEAK AND INSTABILITY IS
BARELY MODERATE. THIS IS FAIRLY WELL SUPPORTED BY THE MAJORITY OF
THE SHORT TERM GUIDANCE. THUNDERSTORM CHANCES AFTER SUNSET REALLY
LOOK WEAK SO LEFT POPS AS IS AT SLIGHT CHANCE OVERNIGHT. DIDN/T
STRAY FAR FROM PREVIOUS FORECAST LOWS OF MID TO UPPER 60S FOR
TONIGHT. LOW LEVEL THICKNESSES CONTINUE TO SUPPORT THIS.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...

FRIDAY AND THE REST OF THIS WEEKEND WILL BE PLAGUED BY PESKY LOW
CHANCES OF SCATTERED THUNDERSTORMS. THE UPSHOT IS THAT THEY DO
NOT HAVE THE THREAT TO BE TO SEVERE...HOWEVER OF COURSE ANY
THUNDERSTORM CAN BE DANGEROUS WITH LIGHTNING/STRONG WINDS AND
HEAVY RAINFALL.

STILL APPEARS THAT A SERIES OF WEAK DISTURBANCES WILL WORK THROUGH
THE REGION RIDING THE UPPER RIDGE TO OUR WEST. TRIED MY BEST BUT AGREE
WITH PREVIOUS FORECAST THAT TIMING THESE WAVES IS VERY DIFFICULT
AND IN SOME CASES HAD TO BROAD BRUSH IN LOW CHANCE POP  FOR SOME
DURATIONS FRIDAY AND OVER THE WEEKEND.

IN TERMS OF TEMPS...COOL BIAS REMAINS IN GUIDANCE...AND ACTUALLY
VERY COOL THIS MODEL RUN. BUMPED UP MOS SEVERAL DEGREES FOR HIGHS
DURING THIS PERIOD...BUT IT APPEARS LOWS WERE NOT AS AFFECTED BY
ANY BIASED, SO ONLY NEEDED TO MAKE SOME MINOR TWEAKS HERE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

COULD SEE SOME CHANCES FOR THUNDERSTORMS CONTINUE INTO SUNDAY NIGHT
AND PERHAPS MONDAY DEPENDING ON HOW QUICKLY THE COLD FRONT MOVES
THROUGH. BY MONDAY NIGHT THE UPPER RIDGE AND SURFACE HIGH PRESSURE
WILL START BUILDING BACK INTO THE AREA. 12Z GFS/ 00Z ECMWF ARE
STARTING TO SHOW POTENTIAL FOR MORE THUNDER CHANCES AROUND THE RIDGE
AND ANOTHER FRONTAL PASSAGE ON WEDNESDAY/WEDNESDAY NIGHT...BUT SINCE
THIS LOOKS A DECENT BIT DIFFERENT FROM PREVIOUS RUNS AND THE
ENSEMBLES ARE NOT YET ON BOARD WILL KEEP REMAINDER OF THE FORECAST
DRY FOR NOW. FOR TEMPERATURES WILL SEE CLOSER TO NORMAL OR EVEN A
LITTLE COOLER THAN NORMAL FOR MONDAY AND TUESDAY WITH SOME
REBOUNDING WEDNESDAY AND THURSDAY.

&&

.AVIATION /DISCUSSION FOR 21Z IND TAF UPDATE/...

ONGOING TAF APPEARS ON TRACK AS CONVECTION SHOULD REMAIN SW OF THE
IND TAF SITE VFR CONDITIONS CONTINUE IN THE NEAR TERM. WILL
MONITOR TRACK/PROGRESSION OF TSRA NEAR ATTICA AND MAY UPDATE IF IT
HAVE ANY CHANCE TO THREATEN IND.

/DISCUSSION FOR 181800Z TAF ISSUANCE/...

SOME SCATTERED CONVECTIVE DEVELOPMENT IS POSSIBLE THIS AFTERNOON AND
EVENING...WITH THE RAPID REFRESH SHOWING SOME CELLS DEVELOPING
AROUND 20-22Z. TOO MUCH UNCERTAINTY IN PLACEMENT TO INCLUDE EVEN A
VCTS AT THIS TIME...BUT WILL CONTINUE TO CARRY A CB AT ALL SITES FOR
MUCH OF THE AFTERNOON/EARLY EVENING. WITH LIGHT TO CALM WINDS
OVERNIGHT AND WEAK SUBSIDENCE EXPECT TO SEE SOME VISIBILITY
RESTRICTIONS BEGINNING AROUND 6Z AT THE OUTLYING SITES AND COULD SEE
SOME IFR IN THOSE BUT WILL STICK WITH MVFR AT KIND.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...NIELD/SMF
NEAR TERM...SMF
SHORT TERM...SMF
LONG TERM....CP
AVIATION...CP/JP
Hazardous weather outlook, Aug 18, 4:44 PM EDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
444 PM EDT THU AUG 18 2011

INZ021-028>031-035>049-051>057-060>065-067>072-192045-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
444 PM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON AND INTO
TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE THROUGH THIS
EVENING...WITH THE MAIN THREATS DAMAGING WINDS...LARGE HAIL...AND
HEAVY RAINFALL. ANY THUNDERSTORM MAY PRODUCE FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH MONDAY.
WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ISOLATED SEVERE
STORMS WILL BE POSSIBLE FRIDAY AND SATURDAY. IT IS TOO SOON TO
DETERMINE WHETHER STORMS WILL BE SEVERE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OBSERVED SEVERE WEATHER
THROUGH THE WEEKEND.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Aug 18, 4:33 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
433 PM EDT THU AUG 18 2011

INZ061-068-182100-
DAVIESS-GREENE-
433 PM EDT THU AUG 18 2011

...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN DAVIESS AND
SOUTHWESTERN GREENE COUNTIES UNTIL 500 PM EDT...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF LINTON...OR 28 MILES
NORTHEAST OF VINCENNES...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEWBERRY...
  ELNORA...
  ODON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3872 8708 3885 8717 3884 8714 3887 8715
      3886 8713 3889 8713 3889 8712 3890 8712
      3891 8722 3892 8723 3903 8704 3890 8690
      3883 8691
TIME...MOT...LOC 2033Z 323DEG 3KT 3890 8707

HOMANN/JP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:33 PM EDTSpecial Weather StatementINDGreene27 min
Aug 18, 4:36 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Knox, Martin39 min
Aug 18, 5:39 PM EDTAreal Flood AdvisoryINDDaviess, Knox3 hr
Aug 18, 6:26 PM EDTAreal Flood AdvisoryINDGreene3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.